Prostate enlargement, also known as benign prostatic hyperplasia (BPH), and erectile dysfunction (ED)are separate problems. Both increase with age, but one causes problems in the bathroom and the other in the bedroom. However, the two are somewhat linked.
BPH happens when your prostate becomes enlarged, but cancer isn’t the cause. A man’s prostate continues growing throughout most of his adult life. This is why many older men are affected by the condition.
ED is the inability to get or maintain an erection. It can be caused by physical conditions such as:
- heart disease
- low testosterone
It can also be caused by psychological issues.
Postsurgical problems: Prostate enlargement can interfere with urination. It can cause sudden side effects including:
- urges to urinate
- frequent urination
- inability to empty the bladder
- a weak urine stream
A surgery called transurethral resection of the prostate (TURP) can help relieve these symptoms. Men who have this procedure often experience sexual side effects after surgery.
Between 50 and 75 percent of men experience retrograde ejaculation after TURP, according to Harvard Medical School. This means that semen released during orgasm enters the bladder rather than exiting the penis. Retrograde ejaculation is sometimes called dry orgasm. It’s not harmful but can affect male fertility.
Some men who undergo the TURP procedure also experience ED. This isn’t a common side effect of the surgery, but it does occur in 5 to 10 percent of men.
BPH medications and sexual side effects: Some drugs used to treat BPH can cause difficulty in maintaining an erection. Men who take alpha-blockers such as doxazosin (Cardura) and terazosin (Hytrin) may experience decreased ejaculation. This is because alpha-blockers relax the bladder and prostate muscle cells.
Alpha reductase inhibitors can also cause ED. Additionally, reduced sex drive is a possible side effect of the alpha reductase inhibitors dutasteride and finasteride.
Approximately 3 percent of men taking dutasteride (Avodert) reported experiencing a decreased libido in the first six months. About 6.4 percent of those taking finasteride (Proscar) experienced this within the first year. Roughly 4.5 percent of men taking dutasteride-tamsulosin (Jalyn) reported decreased libido in the first six months.
Men who take these medications may also experience lower sperm count, decreased sperm volume, and lower sperm movement. Adverse events typically decrease with continued use.
ED treatments and BPH: Medications that treat erectile dysfunction may help improve BPH. The ED drugs below have all been shown to reduce BPH symptoms:
- sildenafil (Viagra)
- vardenafil (Levitra)
- tadalafil (Cialis)
However, they aren’t currently approved to treat BPH.
These medications inhibit a protein that breaks down a chemical called cyclic guanosine monophosphate (cGMP), which increases blood flow to the penis. By inhibiting the protein that breaks down cGMP, blood flow to the penis can be increased.
One study comparing tadalafil and a placebo showed that men who took 5 milligrams of tadalafil daily had significant improvement in both BPH and ED symptoms.
In another trial, 108 men who took 10 milligrams of vardenafil twice daily showed significant improvement in prostate symptoms compared with the 113 men who took a placebo. The men were 45 to 64 years old and had a history of BPH.
The study also included men who had ED. The results showed improvement in both BPH and ED symptoms in men who had both conditions.